Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 117, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 2, 2001, 3:18 PM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 2, 2001, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 2, 2001, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Muscatine County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2814 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 022021
SVRMLI
IAC139-ILC161-022100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT THU AUG 2 2001
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSCATINE COUNTY IN EAST CENTRAL IOWA
ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 400 PM CDT
* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER
SWEETLAND CENTER...OR 7 MILES NORTHEAST OF MUSCATINE...MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE TAYLOR RIDGE...SAUKIE GOLF
COURSE...MILAN...LOUD THUNDER PARK...ILLINOIS CITY...HIGHLAND
SPRING GOLF COURSE...FRUITLAND...EDGINGTON...BLACKHAWK STATE H.S...
.ANDALUSIA...WILDCAT DEN STATE PARK...NEW ERA.
THIS WARNING...COMBINED WITH THE FIRST WARNING ISSUED...INCLUDES ALL
OF THE QUAD CITIES METRO AREA...TAKE COVER AT THIS TIME AND PREPARE
FOR 60 TO 70 MPH WINDS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL
THE STORM PASSES.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT I&S AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4158 9101 4142 9111 4136 9067 4151 9042
4143 9079
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 2, 2:15 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT THU AUG 2 2001 CURRENT DATA SHOWS FRONT HAS ESSENTIALLY WASHED OUT OVER THE CWA WITH JUST NUMEROUS OUTFLOW BOUNDARIES PRESENT. THIS WILL DRIVE THE IMMEDIATE SHORT TERM IN TERMS OF CONVECTION. CURRENT TSRA COMPLEX IS MAINTAINING A STEADY STATE DUE TO A RICH ENVIRONMENT OF MOISTURE/HEAT. 12Z MODELS SLIGHT MINNESOTA HIGH EASTWARD WHILE UPPER RIDGE RETROGRESS INTO THE PLAINS. ONCE REACHING THE PLAINS RIDGE AXIS REMAINS IN PLACE INTO THE EXTENDED PERIOD. MODELS DROP DEW POINTS OFF QUICKLY BUT AM HAVING TROUBLE BELIEVING THIS WILL HAPPEN AS QUICKLY AS MODELS SUGGEST. AREAS THAT DID RECEIVE SIGNIFICANT PRECIP IN NORTHERN PART OF CWA HAVE A FAIRLY GOOD CHANCE OF SEEING SOME FOG DEVELOPMENT TONIGHT/EARLY FRIDAY MORNING. CURRENT TEMPS/DEW POINTS ARE BARELY GETTING TO ADVISORY CRITERIA SO WILL ALLOW ADVISORY TO DROP WITH NEW PACKAGE BUT MENTION HEAT INDICES IN BODY OF ZONES. TEMP WISE...GUIDANCE IS SIMILAR ON MINS BUT FAN/MAV ARE COOLER ON MAXES. WARMER FWC MAXES LOOK BETTER. HEAT INDICES TO REMAIN BELOW ADVISORY CRITERIA FOR FRIDAY AS WELL BUT WILL MENTION IN ZONES. EXTENDED nWISE...RIDGE TO REMAIN IN PLACE WITH NOT MUCH CHANCE OF RAIN. DEW POINTS MAY DROP A LITTLE BIT BUT NOT MUCH. .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Local storm report, Aug 2, 2:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..k..
0155 PM 1 SW OXFORD JCT IA FUNNEL CLOUD
08/02/01 JONES REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 2, 2:21 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM NORWAY IA .25 INCH HAIL
08/02/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 2, 2:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..6..
0201 PM CEDAR RAPIDS IA 48 MPH TSTM GUST
08/02/01 LINN REPORTED BY MEDIA.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:02 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones | 43 min |
| Aug 2, 3:09 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 51 min |
| Aug 2, 3:39 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 51 min |
| Aug 2, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 46 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.